Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Apr 8, 2021, 3:13 AM CDT for Hancock County, Harrison County, Mississippi. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2021, 3:13 AM CDT (08:13 UTC)
- Expired
- Apr 8, 2021, 4:15 AM CDT
- In force
- 62 min
- Issued by
- NWS New Orleans, LA
Counties Hancock County, MS, Harrison County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 3:27 AM CDT | TORNADO | 8 N Pearlington, MS | AN EF0 TORNADO WITH MAX WINDS OF 75 MPH, A PATH WIDTH OF 50 YARDS AND PATH LENGTH OF 0.7 MILES, TOUCHED DOWN BRIEFLY AND MOVED NORTHEAST KNOCKING DOWN TREES AND DAMAGED A GUARD GATE. |
| Apr 8, 3:27 AM CDT | TORNADO | 8 N Pearlington, MS | AN EF0 TOUCHED DOWN BRIEFLY AND MOVED NORTHEAST KNOCKING DOWN TREES AND DAMAGED A GUARD GATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 8.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.8
The text
As transmitted.
016
WWUS84 KLIX 080813
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
313 AM CDT Thu Apr 8 2021
LAZ075-076-MSZ077-080-081-080915-
Southeast St. Tammany-Northwest St. Tammany-Harrison-Hancock-Pearl
River-
313 AM CDT Thu Apr 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
TAMMANY PARISH...CENTRAL HARRISON...HANCOCK AND SOUTH CENTRAL PEARL
RIVER COUNTIES...
At 313 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Picayune to near Pearlington to 6
miles northwest of Lake Catherine. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Gulfport, Biloxi, Slidell, Long Beach, Picayune, Bay St. Louis,
Waveland, Diamondhead, St. Martin, D'iberville, Pearl River, Kiln,
Pearlington, Lyman, Shoreline Park, Stennis Space Center and Gulfport
Airport.
LAT...LON 3038 8907 3030 8927 3036 8928 3037 8935
3034 8938 3032 8932 3025 8942 3018 8945
3015 8958 3016 8962 3017 8958 3017 8972
3022 8983 3028 8976 3053 8980 3055 8889
3043 8888 3042 8901 3039 8886
TIME...MOT...LOC 0813Z 273DEG 36KT 3046 8971 3028 8968 3018 8980
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Apr 7, 11:00 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Apr 7, 11:00 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 1100 PM CDT Wed Apr 7 2021 .AVIATION... .06Z TAF FORECAST... For tonight, the main focus will be an approaching cold front and strong/severe storms expected to press east across the area through the early morning hours. Have timed approximate arrival times of impacts to area TAF sites per latest short-range guidance and observed trends which brings this line across the region generally from after midnight for far western areas, racing east to the MS coastline by 10-11Z. Expect a broken line of thunderstorms to temporarily reduce flight categories with gusty, erratic downdraft winds the main threat, as well as periods of reduced VIS from heavy rain. This activity will exit to the east after 12Z with only a few isolated SHRA remaining across coastal SE LA and coastal MS, with improving conditions/VFR flight categories expected thereafter into the day on Thursday. KLG && .EVENING UPDATE... /issued 812 PM CDT Wed Apr 7 2021/ Main focus with the forecast update this evening is with the risk of strong to severe storms later tonight. Going through a large suite of short-range CAM guidance confidently illustrates this activity to persist east across our area later tonight. Analyzing the pre-storm environment ahead of this line reveals a few interesting points to monitor for this evening... 1) Observing recent radar trends from KPOE reveals a tail-end convective plume identifiable also from GOES-16 w/ some nearing -70C cloud tops over Ft. Polk, LA. This area of convection resides right at the tail end of a 30-35kt jet which is forecast to press east tonight. A few WoFS members identify this quite well and evolves it into a messy line or bow segment entering Pointe Coupee Parish/Wilkinson Co, MS between 10PM and 11PM. This may be a localized area to monitor for the potential of a few strong wind gusts, which could even continue to progress east across our SW MS counties or along/north of I-10/12 tonight. As far as severity goes by analyzing vertical wind profile trends, we do see some uptick of 925mb winds collocated within this messy, broken line which may locally enhance this line segment, especially if any mesoscale cold pooling can develop behind this cluster to help accelerate this line east. Can't rule out a few severe wind gusts tonight, especially in the latest D1 00Z SLGT risk area (along/north of I-10/12), with primarily sub-severe wind gusts (30-40mph) potential to the south towards the SE LA coastline. 2) The 00Z KLIX observed sounding this evening indicates a few noticeable differences in the pre-storm environment when visually comparing a few CAM soundings, mostly in the moisture profile below 500mb. The magnitude of deep moist return flow in the mid/lower troposphere is being slightly underplayed by CAM's, with perhaps more compressional warming/sinking in the model guidance owing to a stronger 700mb subsidence/cap inversion. Observed soundings are much more moist, with this cap steadily eroding due deep moist ascent in progress. This leads me to believe that the line to the west may likely fill in towards the LA coastline with such deep moisture along and ahead of the line (similar to what HRRR simulated reflectivity trends have shown) by what could be a blow up of some weak coastal cells, eventually merging into a broken line as it races east beyond I-55 after midnight. But again, the severe wind risk will be more limited for far southern/coastal SE LA areas, with the better risk along/north of I-10/12. 3) Even though damaging wind gusts will be the main risk tonight, a few isolated weak tornadoes cannot be ruled out. Model soundings indicate largely curved low-level hodographs owing to rather modest SRH (ranging upwards of ~300m2/s2 0-1km SRH to ~400m2/s2 0-3km SRH). If surface winds can remain backed (S to SSE) enough nearest to the deepest convection, a quick weak spin up can not be ruled out generally along/north of I-10/12. Will have to watch observations south of the interstate to determine if a tornado risk will extend to the coast. If winds shift more SSW to SW ahead of the line, this will likely cause the line to become more cold- pool dominant reducing a tornado risk. However, supportive deep- layer shear exists well to the coast so a spin up or two even south across SE LA could still be possible. We will be closely watching it. Overall, we are not anticipating a signifficant severe weather event, rather more of a sub-severe line with a few severe wind gusts or a few quick spin ups possible. This activity will exit to the east by around 11-12Z with improving conditions/clearing skies Thursday morning with no significant adjustments necessary for afternoon highs (just leaning slightly on a warmer bias). Look for more details about the extended with the AM package early Thursday morning. KLG PREV DISCUSSION... /issued 321 PM CDT Wed Apr 7 2021/ SHORT TERM (Tonight through Friday)... Tonight into Thursday morning, an upper level trough is expected to move through the area, enhancing rain chances. Southerly surface winds ahead of the system will help to enhance the warm air advection and moisture advection into the area. Upper level divergence ahead of the system will help to enhance lifting in the environment as well. As the system moves through, the dynamic forcing will be enough when combined with other parameters to provide a favorable environment for strong to severe storms. A Slight Risk of Severe Weather is in effect for our northern most area for tonight and overnight. And a Marginal Risk of Severe Weather is out for the rest of our area. The main threats from this system will be gusty winds (up to 60mph or greater) and frequent lightning. A few tornadoes and hail cannot be ruled out either. Localized heavy rainfall will be possible as well inside of thunderstorm development. The main timing of these threats will be from 10pm through 6am for most of our area. Thursday and Friday, after the system moves through the area Thursday morning, zonal flow will dominate the upper level pattern. Southerly surface winds will help to enhance warm air advection and moisture advection for the area. Upper level divergence will help to enhance lifting for the atmosphere as well these days. As a result, showers and storms will be possible throughout the area, primarily during peak daytime heating hours both of these days. Frequent lightning will be possible with these showers along with locally heavy rainfall. MSW LONG TERM (Saturday through Wednesday)... Saturday into Sunday, another upper level low pressure system will make its way through the area. Southerly surface winds ahead of the system will continue to enhance warm air advection and moisture advection into the area. Upper level divergence will act to enhance the lifting in the environment as the system moves through the area. Looking at the shear, the speed shear looks like it will be favorable for severe weather development, but the directional shear may be limited, looking at the models. The best directional shear / helicity will be in the Southwest Mississippi counties and northern Southeast LA Parishes. Another interesting note and potential limiting factor for severe weather development is the timing of the parameters, however. Looking at some of the model consensus, the timing of the best helicity and directional shear may not line up with the best lifting and upper level divergence. This will be something important to monitor as we get closer to the event. Overall, the main threats from this system based on the parameters will be gusty winds, frequent lightning, and the potential for a few tornadoes. Locally heavy rainfall inside thunderstorm development will be possible as well. Monday through Wednesday, zonal flow will dominate the upper level pattern. Easterly surface winds will allow for some enhancement (or maintaining status quo) of moisture advection and warm air advection into the area. Upper level divergence will act to enhance the lifting in the environment primarily Tuesday and Wednesday. As a result of these conditions, showers and storms will be possible across the area Monday through Wednesday, mainly during daytime heating hours during these days. The main impacts from these storms would be frequent lightning and locally heavy rainfall inside thunderstorm development. Overall, these storms will be scattered in coverage and overall rainfall totals are expected to be low in general. In addition to the scattered showers, maximum temperatures are expected be higher than normal for this time of year with most locations forecast to be in the upper 70s to low 80s for this time period. MSW MARINE... Winds will be moderate (<15 knots) and southerly tonight through Saturday morning. Saturday morning through Sunday morning, winds will be southerly and strong (15-20 knots). Sunday, winds will be shifting from southerly to northerly to easterly and will be moderate (<15 knots). Winds will be easterly and moderate (<15 knots) Monday through Thursday morning. Wave heights will correspond to the wind speeds. MSW && .PRELIMINARY POINT TEMPS/POPS... MCB 61 83 64 82 / 90 10 10 40 BTR 62 85 66 85 / 90 10 10 30 ASD 65 83 65 82 / 90 30 10 50 MSY 67 83 69 83 / 90 40 10 40 GPT 66 81 66 79 / 80 50 30 50 PQL 65 80 64 79 / 70 60 30 60 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Local storm report, Apr 8, 1:55 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 AM CDT THU APR 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM TSTM WND DMG 10 NE DENHAM SPRINGS 30.60N 90.85W
04/08/2021 LIVINGSTON LA LAW ENFORCEMENT
LIVINGSTING PARISH SHERIFF OFFICE RELAYED A REPORT OF
ROOF DAMAGE TO A HOME ON THE WEST SIDE OF HIGHWAY 1019
JUST SOUTH OF RAFE BALLARD ROAD. WATER WAS COMING INSIDE
THE HOME DUE TO THE ROOF DAMAGE. TIME ESTIMATED BASED ON
RADAR.
&&
MEFFERSOSpecial weather statement, Apr 8, 2:04 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
204 AM CDT Thu Apr 8 2021
LAZ039-072-075-076-MSZ077-080-081-080800-
Washington-Southeast St. Tammany-Northwest St. Tammany-Southern
Tangipahoa-Harrison-Hancock-Pearl River-
204 AM CDT Thu Apr 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. TAMMANY...EAST
CENTRAL TANGIPAHOA AND SOUTHEASTERN WASHINGTON PARISHES...
NORTHWESTERN HARRISON...NORTHERN HANCOCK AND PEARL RIVER COUNTIES...
At 203 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Varnado to 6 miles north of Abita
Springs to near Robert. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Slidell, Bogalusa, Picayune, Covington, Poplarville, Pearl River,
Abita Springs, Madisonville, Sun, Crossroads, Stennis Space Center,
Bush, Mcneil, Kiln, Lacombe, Saucier and Slidell Airport.
LAT...LON 3065 8934 3065 8925 3068 8924 3068 8912
3052 8926 3027 8974 3046 9037 3056 9012
3092 8978 3093 8934
TIME...MOT...LOC 0703Z 273DEG 33KT 3087 8977 3056 9005 3046 9038Special weather statement, Apr 8, 2:54 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
254 AM CDT Thu Apr 8 2021
LAZ057>061-063-064-069-070-077-078-080900-
Lower Plaquemines-Western Orleans-Upper St. Bernard-St.
Charles-Eastern Orleans-Lower St. Bernard-St. John The Baptist-St.
James-Upper Plaquemines-Upper Lafourche-Upper Jefferson-
254 AM CDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...SOUTHEASTERN ST. JAMES...NORTHWESTERN ST. BERNARD...ST.
CHARLES...ORLEANS...NORTH CENTRAL LAFOURCHE...NORTHWESTERN JEFFERSON
AND NORTHWESTERN PLAQUEMINES PARISHES...
At 254 AM CDT, a strong thunderstorm was located near Wallace, or 8
miles southwest of Reserve, moving east at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Orleans, Reserve, Metairie, Hahnville, Laplace, Marrero,
Chalmette, Avondale, Harvey, East New Orleans, Timberlane, Belle
Chasse, Jefferson, Gretna, Harahan, Westwego, Gramercy, Lutcher,
Montz and Ama.
LAT...LON 2983 9071 3009 9072 3011 9042 3006 9037
3002 9011 3003 9003 3006 9003 3004 9000
3013 8989 3010 8981 3014 8976 3014 8972
3002 8973 3004 8982 3000 8985 2994 8982
2995 8973 2992 8975 2990 8973 2974 8974
TIME...MOT...LOC 0754Z 266DEG 42KT 2996 9062Special weather statement, Apr 8, 3:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
313 AM CDT Thu Apr 8 2021
LAZ075-076-MSZ077-080-081-080915-
Southeast St. Tammany-Northwest St. Tammany-Harrison-Hancock-Pearl
River-
313 AM CDT Thu Apr 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
TAMMANY PARISH...CENTRAL HARRISON...HANCOCK AND SOUTH CENTRAL PEARL
RIVER COUNTIES...
At 313 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Picayune to near Pearlington to 6
miles northwest of Lake Catherine. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Gulfport, Biloxi, Slidell, Long Beach, Picayune, Bay St. Louis,
Waveland, Diamondhead, St. Martin, D'iberville, Pearl River, Kiln,
Pearlington, Lyman, Shoreline Park, Stennis Space Center and Gulfport
Airport.
LAT...LON 3038 8907 3030 8927 3036 8928 3037 8935
3034 8938 3032 8932 3025 8942 3018 8945
3015 8958 3016 8962 3017 8958 3017 8972
3022 8983 3028 8976 3053 8980 3055 8889
3043 8888 3042 8901 3039 8886
TIME...MOT...LOC 0813Z 273DEG 36KT 3046 8971 3028 8968 3018 8980The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 9:42 PM CDT | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 78 min |
| Apr 7, 10:22 PM CDT | Tornado Warning | LIX | West Feliciana | 53 min |
| Apr 7, 10:50 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, West Feliciana | 70 min |
| Apr 8, 12:08 AM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena | 67 min |
| Apr 8, 12:25 AM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Pointe Coupee, Saint Helena, West Baton Rouge, West Feliciana | 34 min |
| Apr 8, 12:39 AM CDT | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa, Washington | 66 min |
| Apr 8, 1:05 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 55 min |
| Apr 8, 1:12 AM CDT | Tornado Warning | LIX | Tangipahoa, Washington | 33 min |
| Apr 8, 1:20 AM CDT | Tornado Warning | LIX | Livingston, Saint Helena | 25 min |
| Apr 8, 1:51 AM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint John the Baptist, Tangipahoa | 39 min |
| Apr 8, 2:00 AM CDT | Special Marine Warning | LIX | 30 min | |
| Apr 8, 2:04 AM CDT | Special Weather Statement | LIX | Saint Tammany | 56 min |
| Apr 8, 2:14 AM CDT | Special Marine Warning | LIX | 61 min | |
| Apr 8, 2:24 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 51 min |
| Apr 8, 2:30 AM CDT | Tornado Warning | LIX | Saint Tammany | 30 min |
| Apr 8, 2:54 AM CDT | Special Weather Statement | LIX | Orleans, Saint Charles | 66 min |
| Apr 8, 2:56 AM CDT | Tornado Warning | LIX | Saint Tammany | 34 min |
| Apr 8, 3:03 AM CDT | Tornado Warning | LIX | Saint Charles, Saint John the Baptist | 14 min |
| Apr 8, 3:28 AM CDT | Special Marine Warning | LIX | 62 min | |
| Apr 8, 3:42 AM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Saint Charles | 5 hr |
| Apr 8, 4:00 AM CDT | Tornado Warning | LIX | Jefferson | 12 min |
| Apr 8, 4:15 AM CDT | Special Weather Statement | LIX | Jefferson, Lafourche | 60 min |
| Apr 8, 4:22 AM CDT | Tornado Warning | LIX | Jefferson | 23 min |
| Apr 8, 4:31 AM CDT | Special Marine Warning | LIX | 89 min | |
| Apr 8, 5:14 AM CDT | Special Weather Statement | LIX | Jefferson, Plaquemines, Terrebonne | 61 min |
| Apr 8, 5:19 AM CDT | Special Marine Warning | LIX | 56 min | |
| Apr 8, 5:45 AM CDT | Special Marine Warning | LIX | 2 hr | |
| Apr 8, 6:11 AM CDT | Severe Thunderstorm Warning | LIX | Plaquemines | 34 min |
| Apr 8, 6:15 AM CDT | Special Marine Warning | LIX | 2 hr | |
| Apr 8, 7:42 AM CDT | Special Marine Warning | LIX | 63 min | |
| Apr 8, 9:55 AM CDT | River Flood Warning | LIX | Tangipahoa | 12 days |
| Apr 8, 9:58 AM CDT | River Flood Warning | LIX | Saint Tammany | 4 days |
| Apr 8, 10:10 AM CDT | River Flood Warning | LIX | Ascension | 12 days |
| Apr 7, 11:12 PM CDT | Tornado Warning | LIX | Wilkinson | 28 min |
| Apr 8, 3:24 AM CDT | Tornado Warning | LIX | Hancock | 36 min |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.